By guest blogger Michael Cohen:
Millions of patients wear medication patches of one kind or another. There are over 20 such patches already approved by FDA and many more will be released in the future. Among other uses, patches are available for treating pain, stopping smoking, treating motion sickness, hormone therapy, controlling blood pressure, and even for cancer. I did a blog in July about the potential for harm when wearing a patch during an MRI (magnetic resonance imaging). I mentioned that certain patches (also known as “transdermal systems”) may contain metal components that can cause burns in patients during who wear them during the test. At the time I named several patches that might heat up to the point of causing burns. Recently, an updated, more complete list became available, so I wanted to keep readers up-to-date.
An MRI is an imaging test used by radiologists to visualize internal organs, and other structures in much greater detail than an X-Ray would allow. This helps diagnose problems ranging from cancer to sports injuries. The MRI scanner uses a high powered magnet and pulses of radio-wave energy. The strong magnetic field created by the scanning machine can suddenly attract metal objects. Before an MRI scan, all metal objects such as IV poles, oxygen tanks, etc. must be removed from the room so they don’t fly toward the magnet. Patients are also told to remove all metal objects they may be wearing and disclose whether they might have anything metallic that might be inside their body, such as prosthetic device, retained bullets or shrapnel. Otherwise these may cause problems during the test.
The issue I wrote about is different though. Certain patches have non-magnetic materials that, while not attracted to the magnet, can still become very hot during an MRI. For example, aluminum in some patches is not magnetic but still acts as a conductor of radiofrequency pulses, inducing electric current that causes intense heat. There have been cases where patients wearing aluminum patches during an MRI developed redness and blistering (second degree burns) on the skin underneath the patch.
Although radiology centers will usually question people to learn whether or not they are wearing a medication patch, not all of them do that 100% of the time. Besides, they may not keep up-to-date about which of these patches have metal or not.
The FDA and our medication safety agency, the Institute for Safe Medication Practices (ISMP), issued an alert in 2004 about the problem of burns from medication patches known to contain a metallic component. More recently, the FDA issued a public health advisory in 2009 regarding removal of drug patches prior to MRI.
In a review last month in the journal, Hospital Pharmacy, a team of pharmacists from the University of Illinois at Chicago provided a summary of transdermal drug delivery systems currently available in the United States, including information related to metallic components. These are listed in Table 1. As you can see, not all available patches contain metallic components that necessitate removal before an MRI. In addition, recommendations regarding re-initiation of transdermal therapy after a scan vary among products. Table 2 presents an overview of these management issues with recommendations on how to proceed. These updated tables, are reprinted with permission from the publisher, Thomas Land Publishers. The full article can be downloaded here.
I highly recommend that patients who plan to have an MRI, but also wear a medication patch, discuss this with their doctor and radiology personnel in the MRI area when making decisions about wearing or removing patches prior to the procedure.
For information on ISMP's consumer web site go www.consumermedsafety.org
To check out more Check Up items go to www.philly.com/checkup.